Alert archive / Oklahoma / Special Weather Statements in 2022

Special Weather Statement, NWS Norman, OK

August 9, 2022Ellis County, Oklahoma

NWS Norman, OK issued this special weather statement at Aug 9, 2022, 5:21 PM CDT for Ellis County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2022, 5:21 PM CDT (22:21 UTC)
Expired
Aug 9, 2022, 5:45 PM CDT
In force
24 min
Issued by
NWS Norman, OK
Hail
0.25 in
Wind
55

County Ellis County, OK

The radar

The Vance AFB radar (KVNX), 170 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

969 
WWUS84 KOUN 092221
SPSOUN

Special Weather Statement
National Weather Service Norman OK
521 PM CDT Tue Aug 9 2022
 
OKZ009-092245-
Ellis OK-
521 PM CDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of southwestern Ellis
County through 545 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Arnett. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Shattuck and Arnett. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3629 10000 3630 9975 3600 9975 3606 10000
TIME...MOT...LOC 2221Z 268DEG 1KT 3614 9989 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

$$

11

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:22 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 9, 2:22 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Norman OK
222 PM CDT Tue Aug 9 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 205 PM CDT Tue Aug 9 2022

Showers and thunderstorms have developed this afternoon along a
stationary and outflow boundary across western OK near a mesolow.
As clusters and additional outflow emerges, additional moist
convection should start to spread eastward along within modest
instability axis. PWATs into the 90-95th percentile will support
efficient rain production and perhaps some localized flooding.
This precip loading combined with inverted V profiles/DCAPE along
I-40 may also support damaging wet microbursts similar to
yesterday. Later this evening and overnight the trend in coverage
should shift a bit southward as drier mid level air enters OK and
the surface low drifts southwestward. Low chances will persist
into tomorrow morning along and south of the Red River as a
result. The pattern will be similar by tomorrow afternoon/evening
but shifted further south. Most of our zones should remain dry but
the TX counties will have a good chance of receiving more. The
slightly cooler trend will remain present tomorrow afternoon with
easterly to northeasterly surface flow over OK.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 205 PM CDT Tue Aug 9 2022

Near seasonal temperatures and dry weather will characterize the
late work week period...with a warming trend expected through the
weekend.

Ensemble/cluster analyses show remarkable agreement in the synoptic
scale throughout the long term period.  In fact, 100% of solutions
fit into a single cluster featuring an approximate 594-595 dam
midlevel high over the central CONUS.  Thus targets of opportunity
to deviate from NBM will not exist, as the range/distribution of
potential daytime highs (for example) is low Friday-Saturday. The
pattern does support relatively backed easterly to southerly low
level winds over Oklahoma and western north Texas on the periphery
of an expansive eastern CONUS surface high through at least
Saturday. The slight upslope surface component and northward
displacement of the upper air high and associated weak northeasterly
flow aloft will keep temperatures from getting too hot until the
ridge shifts a little southeast late in the weekend. Rain chances
look to decrease (from current) and remain generally south of the
Red River (south of the upper air high). With lee troughing expected
to begin to deepen on the high plains to our west by Sunday...we
will be at risk for another possible heat wave episode with
temperatures again reaching 100 to 105 deg F by the start of the
next work week/Monday.

While beyond the current forecast period, cluster analyses do start
to signal changes in the large scale pattern by day 8-10...with at
least 33% of solutions showing evidence of pronounced shortwave
troughs propagating through northwest flow as the ridge amplifies
well to our west.  This gives at least modest hope for a break in
the dry/heat prone pattern that again becomes established early next
week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1248 PM CDT Tue Aug 9 2022

A high coverage of scattered showers and storms is expected this
afternoon/evening across the western half of Oklahoma and adjacent
portions of north west Texas. While VFR conditions are expected
through most of the period, brief reductions to MVFR vis (along
with wind gusts to 30-40 knots) are possible should a storm
impact a terminal. At present, KOKC/KOUN/KCSM appear to have the
highest chance for this outcome.

Safe travels!

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  95  69  93 /  60  10   0  10
Hobart OK         72  97  70  97 /  50  20  10  10
Wichita Falls TX  74  96  73  97 /  30  30  10  10
Gage OK           69  94  66  94 /  40  10   0   0
Ponca City OK     70  94  66  94 /  20   0   0   0
Durant OK         73  96  71  95 /  40  30  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...03
LONG TERM....20
AVIATION...34
Hazardous weather outlook, Aug 9, 12:14 PM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1214 PM CDT Tue Aug 9 2022

OKZ004>048-050>052-TXZ083>090-101715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1214 PM CDT Tue Aug 9 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Showers and thunderstorms will be possible through early
Wednesday with the greatest coverage expected later this afternoon
and this evening. Some of the storms could become strong with
localized damaging wind gusts and small hail, but widespread
severe weather is not expected. Otherwise, locally heavy rain
which could cause minor flooding and cloud to ground lightning are
the main concerns with any storm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Showers and thunderstorms will remain possible Wednesday but
chances will gradually shift south before ending Wednesday night.
Gusty winds, locally heavy rain, and lightning will be the main
concerns with any storms.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 9, 4:52 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Norman OK
452 PM CDT Tue Aug 9 2022

OKZ009-014-092230-
Roger Mills OK-Ellis OK-
452 PM CDT Tue Aug 9 2022

...Strong thunderstorms will impact portions of southeastern Ellis
and northeastern Roger Mills Counties through 530 PM CDT...

At 452 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Arnett to 5 miles northeast of Crawford.
Movement was southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arnett and Roll.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3611 9950 3578 9949 3577 9980 3625 9979
TIME...MOT...LOC 2152Z 335DEG 5KT 3614 9973 3588 9972

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

11
Local storm report, Aug 9, 4:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
454 PM CDT TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND GST     3 NE PONCA CITY         36.73N 97.04W
08/09/2022  E60 MPH          KAY                OK   PUBLIC

            MINOR WIND DAMAGE ALSO.

&&

JP
Special weather statement, Aug 9, 4:58 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Norman OK
458 PM CDT Tue Aug 9 2022

OKZ018-024-092230-
Kingfisher OK-Canadian OK-
458 PM CDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of south central
Kingfisher and northeastern Canadian Counties through 530 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Concho. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
El Reno, Yukon, Piedmont, Okarche, Concho and Richland.

This includes Interstate 40 between mile markers 124 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3575 9800 3572 9775 3556 9769 3549 9793
      3555 9808
TIME...MOT...LOC 2158Z 343DEG 1KT 3563 9789

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

11
Special weather statement, Aug 9, 5:15 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Norman OK
515 PM CDT Tue Aug 9 2022

OKZ035-092245-
Kiowa OK-
515 PM CDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of central Kiowa County
through 545 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tom Steed Reservoir, moving north at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mountain Park, Roosevelt, Cooperton and Tom Steed Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3468 9883 3470 9903 3492 9916 3496 9883
TIME...MOT...LOC 2215Z 170DEG 5KT 3481 9897

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

11
Special weather statement, Aug 9, 5:20 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Norman OK
520 PM CDT Tue Aug 9 2022

OKZ018-092245-
Kingfisher OK-
520 PM CDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of southeastern
Kingfisher County through 545 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Okarche. This storm was moving northeast 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Okarche.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3581 9771 3573 9773 3572 9799 3588 9787
TIME...MOT...LOC 2219Z 238DEG 3KT 3574 9790

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

11
Special weather statement, Aug 9, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Norman OK
521 PM CDT Tue Aug 9 2022

OKZ009-092245-
Ellis OK-
521 PM CDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of southwestern Ellis
County through 545 PM CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Arnett. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shattuck and Arnett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3629 10000 3630 9975 3600 9975 3606 10000
TIME...MOT...LOC 2221Z 268DEG 1KT 3614 9989

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:13 PM CDTSpecial Weather StatementOUNHughes47 min
Aug 8, 11:11 PM CDTSpecial Weather StatementOUNAtoka34 min
Aug 9, 1:57 PM CDTSpecial Weather StatementOUNComanche33 min
Aug 9, 2:46 PM CDTSpecial Weather StatementOUNCaddo29 min
Aug 9, 2:48 PM CDTSpecial Weather StatementOUNWashita27 min
Aug 9, 3:01 PM CDTSpecial Weather StatementOUNCaddo44 min
Aug 9, 3:25 PM CDTSpecial Weather StatementOUNCaddo35 min
Aug 9, 3:44 PM CDTSpecial Weather StatementOUNCuster31 min
Aug 9, 3:46 PM CDTSpecial Weather StatementOUNBeckham14 min
Aug 9, 3:49 PM CDTSpecial Weather StatementOUNKay11 min
Aug 9, 3:57 PM CDTAreal Flood AdvisoryOUNBeckham, Greer, Roger Mills2 hr
Aug 9, 4:06 PM CDTSpecial Weather StatementOUNCuster9 min
Aug 9, 4:09 PM CDTSpecial Weather StatementOUNBeckham36 min
Aug 9, 4:11 PM CDTSpecial Weather StatementOUNKay34 min
Aug 9, 4:12 PM CDTSevere Thunderstorm WarningOUNCuster48 min
Aug 9, 4:25 PM CDTSpecial Weather StatementOUNGreer35 min
Aug 9, 4:28 PM CDTSpecial Weather StatementOUNCanadian32 min
Aug 9, 4:30 PM CDTAreal Flood AdvisoryOUNBlaine, Custer, Dewey2 hr
Aug 9, 4:38 PM CDTSevere Thunderstorm WarningOUNKay37 min
Aug 9, 4:48 PM CDTSpecial Weather StatementOUNBlaine27 min
Aug 9, 4:52 PM CDTSpecial Weather StatementOUNEllis38 min
Aug 9, 4:58 PM CDTSpecial Weather StatementOUNCanadian32 min
Aug 9, 5:15 PM CDTSpecial Weather StatementOUNKiowa30 min
Aug 9, 5:20 PM CDTSpecial Weather StatementOUNKingfisher25 min
Aug 9, 5:26 PM CDTSpecial Weather StatementOUNLogan34 min
Aug 9, 5:28 PM CDTSpecial Weather StatementOUNCanadian32 min
Aug 9, 5:47 PM CDTSpecial Weather StatementOUNLogan28 min
Aug 9, 5:51 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNKingfisher, Logan39 min
Aug 9, 6:01 PM CDTSpecial Weather StatementOUNGrady29 min
Aug 9, 6:15 PM CDTAreal Flood AdvisoryOUNCanadian, Kingfisher, Logan, Oklahoma2 hr
Aug 9, 6:17 PM CDTSpecial Weather StatementOUNWoodward28 min
Aug 9, 6:19 PM CDTSpecial Weather StatementOUNLogan26 min
Aug 9, 6:31 PM CDTSpecial Weather StatementOUNGrady29 min
Aug 9, 6:39 PM CDTSpecial Weather StatementOUNWoodward36 min
Aug 9, 6:43 PM CDTSevere Thunderstorm WarningOUNComanche47 min
Aug 9, 6:51 PM CDTSpecial Weather StatementOUNHarper24 min
Aug 9, 6:58 PM CDTSevere Thunderstorm WarningOUNGrady47 min

Nearby

Special Weather Statements in Oklahoma, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.